New York, 2003

Damaging Wind and Lightning Strike in New York, August 22, 2003

August 22, 2003 · NWS BUF · 2 events in 1 county or zone

An isolated thunderstorm during the overnight hours reached severe limits and produced downburst winds which downed power lines in North Clymer. Lightning from the storm set a car on fire.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

An isolated thunderstorm during the overnight hours reached severe limits and produced downburst winds which downed power lines in North Clymer. Lightning from the storm set a car on fire. The car was destroyed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 22, 12:45 AM EST, 1 hour earlier.

Area forecast discussion, Aug 22, 12:45 AM EST, 1 hour before
AREA FORECAST DISCUSSION...UPDATED FOR MESOSCALE DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
145 AM EDT FRI AUG 22 2003

...UPDATED FOR MESOSCALE DISCUSSION...

THE CONVECTION OVER WRN NY HAS ORGANIZED INTO A LINE DURING THE PAST
HOUR...BUT NO SEVERE WX HAS YET TO BE REPORTED. THE ACTIVITY AT
0545Z STRETCHED FROM WEST OF ROC...SOUTHWEST TO BUF WHERE THE LINE
STRENGTHENED OVER THE NY NEARSHORE WATERS OF LK ERIE.

CROSS SECTION ANALYSES OF VARIOUS CELLS WITHIN THE LINE WERE NOT
OVERLY IMPRESSIVE FOR SEVERE STRUCTURE...ALTHOUGH SOME ELEVATED
55-60 DBZS TO 25K WERE OBSERVED. GIVEN THE HEIGHT OF THE FREEZING
LEVEL (>14K)...AM LOOKING FOR SIMILAR REFLECTIVITY LEVELS ABV 32K
FOR WARNING BENCHMARK.

AS MENTIONED IN LAST UPDATE...MAIN CONCERN IS NOT HAIL BUT ISOLATED
HIGH WIND GUSTS AND HEAVY RAIN. THIS CONCERN MAY BE HEIGHTENED BY
THE PRESENCE OF A WAVE BACK OVER SE MICHIGAN THAT IS SLOWING THE
FORWARD PROGRESS OF THE LINE. ONE HR RAINFALL AMOUNTS OF 1-1.2 ARE
BEING EXTIMATED BY KBUF RADAR OVER LK ERIE AT THIS TIME. WILL HAVE
TO CLOSELY MONITOR AS IT CONTINUES TO MAKE LANDFALL.

FOR WHAT ITS WORTH...CURRENT CAPES ESTIMATED BY LAPS (RUC BASED) TO
BE NEAR 1000 J/KG ACROSS THE CWA AT THIS TIME WITH LIS OF -4 OR SO.
THA ACTIVITY OVER EASTERN LK ONTARIO HAS WEAKEND AND IS NOT
THREATENING AT THIS TIME...SO THE MAIN AREA OF CONCERN WILL REMAIN
OVE THE FAR WRN COUNTIES DURING THE NEXT COUPLE HOURS WHERE THE MORE
ORGANIZED AND IMPRESSIVE RADAR RETURNS PERSIST.

LOOKING FURTHER AHEAD TOWARDS DAYBREAK...THERE IS A LACK OF
CONVECTION AT THIS TIME BACK WITH THE ACTUAL FRONT AND LATEST RUC40
PROJECTS LITTLE IF ANY ACTIVITY OVER THE FAR WEST AFTER DAYBREAK.
EMPHASIS SHIFTS TO THE FINGER LAKES AND FURTHER EAST AFTER DAYBREAK
AND THIS LOOKS QUITE REASONABLE.

.BUF...NONE.

RSH
Hazardous weather outlook, Aug 21, 3:06 AM EST, 22 hours 39 minutes before
NYZ001>008-010>014-019>021-085-211100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
406 AM EDT THU AUG 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SCATTERED THUNDERSTORMS EARLY TONIGHT ARE EXPECTED TO BECOME LIKELY
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS LIKELY IN THE MORNING FRIDAY DAY TWO MAY CONTAIN SOME
LOCAL HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION NOT EXPECTED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO
CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE):
HTTP://WWW.ERH.NOAA.GOV/BUF/.

The radar

The Buffalo radar (KBUF), 90 km away, was scanning. The volume nearest the first event began at 06:58 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Chautauqua

When
August 22, 1:45 AM EST
Where
Chautauqua County, North Clymer
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
42.303, -79.406 (the zone’s center; the record gives no point)

Thunderstorm Wind, Chautauqua

When
August 22, 2:00 AM EST
Where
Chautauqua County, North Clymer
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.083, -79.567

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375006, 5375005.